Alert archive / Kansas / Freeze Warnings in 2018
Freeze Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this freeze warning at Oct 15, 2018, 3:52 AM CDT for 24 counties in Kansas. It took effect at Oct 15, 2018, 9:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2018, 3:52 AM CDT (08:52 UTC)
- In effect from
- Oct 15, 2018, 9:00 PM CDT
- Expired
- Oct 16, 2018, 9:01 AM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
All 24 counties
Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143 WWUS73 KICT 150852 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 352 AM CDT Mon Oct 15 2018 KSZ033-048>053-067>070-082-083-091>093-152300- /O.NEW.KICT.FZ.W.0002.181016T0200Z-181016T1500Z/ /O.CON.KICT.FZ.W.0001.000000T0000Z-181015T1400Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 352 AM CDT Mon Oct 15 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT TUESDAY... The National Weather Service in Wichita has issued a Freeze Warning, which is in effect from 9 PM this evening to 10 AM CDT Tuesday. * Temperatures...will fall into the upper 20s over most locations during night. * Timing...Frost will develop this evening, with freezing temperatures below freezing in central Kansas by midnight and the rest of the area by 4 AM. * Impacts...Freezing temperatures could kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ071-072-094>096-098>100-152300- /O.NEW.KICT.FZ.W.0002.181016T0200Z-181016T1500Z/ Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 352 AM CDT Mon Oct 15 2018 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT TUESDAY... The National Weather Service in Wichita has issued a Freeze Warning, which is in effect from 9 PM this evening to 10 AM CDT Tuesday. * Temperatures...temperatures will drop into the upper 20s over most of the area. * Timing...Frost will likely develop around midnight, with temperatures dropping near freezing between 2 and 3 AM. * Impacts...Freezing temperatures could kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ032-047-151400- /O.CON.KICT.FZ.W.0001.000000T0000Z-181015T1400Z/ Russell-Barton- Including the cities of Russell and Great Bend 352 AM CDT Mon Oct 15 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * Temperatures...In the upper 20s. * Timing...Temperatures should climb above freezing between 9 AM and 10 AM. * Impacts...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
4 follow-up statements
812 WWUS73 KICT 151347 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 847 AM CDT Mon Oct 15 2018 KSZ033-048>053-067>070-082-083-091>093-160400- /O.EXP.KICT.FZ.W.0001.000000T0000Z-181015T1400Z/ /O.CON.KICT.FZ.W.0002.181016T0200Z-181016T1500Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 847 AM CDT Mon Oct 15 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT TUESDAY... ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... * Temperatures...near or below freezing occurred this morning and are likely again tonight. * Timing...areas of frost will develop this evening, and expand across much of the area through the overnight hours. * Impacts...Freezing temperatures could kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ032-047-151500- /O.EXP.KICT.FZ.W.0001.000000T0000Z-181015T1400Z/ Russell-Barton- Including the cities of Russell and Great Bend 847 AM CDT Mon Oct 15 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... A widespread killing freeze has ended the growing season. $$ KSZ071-072-094>096-098>100-160400- /O.CON.KICT.FZ.W.0002.181016T0200Z-181016T1500Z/ Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 847 AM CDT Mon Oct 15 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT TUESDAY... * Temperatures...will fall into the upper 20s by midnight or shortly thereafter, while bottoming out in the upper 20 for much of southeast Kansas during the early morning hours on Tuesday. * Timing...Frost will likely develop around midnight, with temperatures dropping near freezing between 1 and 2 AM. * Impacts...Freezing temperatures could kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
994 WWUS73 KICT 152004 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 304 PM CDT Mon Oct 15 2018 KSZ033-048>053-067>072-082-083-091>096-098>100-161015- /O.CON.KICT.FZ.W.0002.181016T0200Z-181016T1500Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 304 PM CDT Mon Oct 15 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT TUESDAY... * Temperatures...In the upper 20s and lower 30s. * Timing...Frost will likely develop around midnight, with temperatures dropping near freezing between 1 and 2 AM. * Impacts...Freezing temperatures could kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
128 WWUS73 KICT 160822 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 322 AM CDT Tue Oct 16 2018 KSZ033-048>053-067>072-082-083-091>096-098>100-161500- /O.CON.KICT.FZ.W.0002.000000T0000Z-181016T1500Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 322 AM CDT Tue Oct 16 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * Temperatures...low temperatures near 30 and in the upper 20s low lying areas. * Timing...temperatures should climb above freezing by 9 AM. * Impacts...Freezing temperatures could kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
974 WWUS73 KICT 161401 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 901 AM CDT Tue Oct 16 2018 KSZ033-048>053-067>072-082-083-091>096-098>100-161515- /O.CAN.KICT.FZ.W.0002.000000T0000Z-181016T1500Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 901 AM CDT Tue Oct 16 2018 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Wichita has cancelled the Freeze Warning. Morning temperatures have climbed back above freezing. Thus the freeze warning has been canceled. Some patchy frost will persist for another hour or two. $$ Ketcham
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Oct 15, 3:39 AM CDT, 13 minutes earlier.
Area forecast discussion, Oct 15, 3:39 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Wichita KS 339 AM CDT Mon Oct 15 2018 .SHORT TERM...(Today through Wednesday night) Issued at 327 AM CDT Mon Oct 15 2018 Today-tonight: Surface ridge will settle across the area, with light winds today and near calm winds tonight. Anticipate good radiational cooling tonight, but with snow melted and warm/wet soil, temperatures will be quite challenging. The warm ground (2 inch soil temperatures were in the mid 40s to lower 50s per KS mesonet) and saturated soils would suggest hedging warmer, but temperatures in the upper 20s now as far east as KGBD would argue for cooler temperatures. The new forecast is very close to the 25 percentile of the guidance distribution and just slightly cooler than the previous forecast. Without all the soil moisture, would certainly be one of those nights with a several degree brief dip later in the night. Also based on coordination, opted to not hoist freeze warning for Russell and Barton counties since they clearly had a hard freeze this morning and the growing season is over. Tuesday-Wednesday: Quiet and relatively cool weather will continue through the mid week, as another piece of energy rotates through the longwave. This will keep the cool airmass over the area, with a slow moderating trend. .LONG TERM...(Thursday through Sunday) Issued at 327 AM CDT Mon Oct 15 2018 Some return flow develops early in the period with ECMWF a bit faster and more agressive with its QPF. Both GFS and ECMWF 0000 UTC runs were similar to their respective earlier runs. The main difference between the models is the ECMWF is a bit quicker and further north with its QPF. Suspect this is a bit too fast, but GFS may not be fast enough. Went in between, which is also close to the previous forecast. Both agree that another cold front with reinforcing cool air will edge into the area sometime on Friday, but then diverge greatly by Sunday - with large surface high over northern MO per ECMWF and what would be good return flow per GFS. This would lead to a 8-10 degree difference in highs. Climatology for Sunday would be in the upper 60s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1147 PM CDT Sun Oct 14 2018 Light wintry precipitation will exit the forecast area to the east by 06-07z. MVFR to patchy high IFR ceilings will gradually exit to the south between 06-09z, with VFR conditions expected thereafter through Monday. && .CLIMATE... Issued at 327 AM CDT Mon Oct 15 2018 Records for Today: Record lows Chanute - Record: 32 in 1943 Salina - Record: 26 in 1952 Wichita - Record: 33 in 1974 Record coolest highs Chanute - Record: 50 in 2009 Russell - Record: 50 in 1969 Salina - Record: 52 in 2009 Wichita - Record: 52 in 2009 .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 47 29 61 39 / 0 0 0 0 Hutchinson 46 27 60 38 / 0 0 0 0 Newton 46 31 60 39 / 0 0 0 0 ElDorado 47 29 59 39 / 0 0 0 0 Winfield-KWLD 48 31 59 39 / 0 0 0 0 Russell 46 27 60 37 / 0 0 0 0 Great Bend 45 27 60 37 / 0 0 0 0 Salina 46 27 61 37 / 0 0 0 0 McPherson 45 27 60 37 / 0 0 0 0 Coffeyville 50 31 58 39 / 0 0 0 0 Chanute 48 29 59 39 / 0 0 0 0 Iola 48 29 59 39 / 0 0 0 0 Parsons-KPPF 49 29 58 39 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 9 PM this evening to 10 AM CDT Tuesday for KSZ033-048>053-067>072-082-083-091>096-098>100. Freeze Warning until 9 AM CDT this morning for KSZ032-033- 047>053-067>070-082-083-091>093. && SHORT TERM...PJH LONG TERM...PJH AVIATION...ADK CLIMATE...PJH
Hazardous weather outlook, Oct 14, 10:43 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1043 PM CDT Sun Oct 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1043 PM CDT Sun Oct 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight River flooding continues in some areas. Please refer to the latest flood warnings for further details. Light wintry precipitation will gradually end from west to east toward midnight. Light accumulations are likely. A widespread freeze is expected across much of central, east-central and south-central Kansas tonight. See the latest freeze warning for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday River flooding will continue through the rest of this week. Check the flood warnings for the latest information. A widespread freeze is expected across much of central, east-central and south central Kansas on Monday and again on Tuesday morning. See the latest freeze warning for details. Southeast Kansas could see a freeze on Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 14, 10:10 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT SUN OCT 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM SNOW 6 S MAIZE 37.69N 97.48W
10/14/2018 M0.2 INCH SEDGWICK KS NWS EMPLOYEE
&&
ADKLocal storm report, Oct 14, 10:13 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1013 PM CDT SUN OCT 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM SNOW MCPHERSON 38.37N 97.66W
10/14/2018 E1.7 INCH MCPHERSON KS PUBLIC
DEPTH ESTIMATE FROM SOCIAL MEDIA PHOTO.
&&
ADKLocal storm report, Oct 14, 10:20 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT SUN OCT 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM SNOW 1 W WICHITA EISENHOWER 37.66N 97.46W
10/14/2018 M0.3 INCH SEDGWICK KS OFFICIAL NWS OBS
MEASURED AT THE NATIONAL WEATHER SERVICE OFFICE. STILL
SNOWING.
&&
ADKLocal storm report, Oct 14, 10:50 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CDT SUN OCT 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM SNOW 1 W WICHITA EISENHOWER 37.66N 97.46W
10/14/2018 M0.6 INCH SEDGWICK KS OFFICIAL NWS OBS
MEASURED AT THE NATIONAL WEATHER SERVICE. STILL SNOWING.
&&
ADKLocal storm report, Oct 14, 11:06 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1106 PM CDT SUN OCT 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW PLEVNA 37.97N 98.31W
10/14/2018 E2.0 INCH RENO KS PUBLIC
TWO INCHES ON GRASS, ONE INCH ON ROAD. ESTIMATED ALONG
HIGHWAY 50 BETWEEN PLEVNA AND SYLVIA. RECEIVED VIA SOCIAL
MEDIA.
&&
ADKLocal storm report, Oct 15, 12:28 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1228 AM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM SNOW N GODDARD 37.66N 97.58W
10/14/2018 M0.6 INCH SEDGWICK KS NWS EMPLOYEE
MEASURED JUST AFTER SNOW ENDED.
&&
METZGERNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.